My story (please let me know wht you think)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Abos
Regular Member


Date Joined Feb 2007
Total Posts : 34
   Posted 2/1/2007 3:20 PM (GMT -6)   
First of all, thank God I came across this wonderful forum. It is nice to see how people help each other here.
 
Now, my mysterious case (well, maybe not mysterious anymore). Everything started back 4 months ago when I noticed very unusual chest discomfort that was painful at times. Rushed to doctor who put me on antibiotics (after chest X-Ray showed what was thought to be Pneumonia) right away which I used for 10 days. That did not help and since this chest pain was too scary I decided to do chest CT (it showed something on my lungs which could be anything from old scar to something new that needs to be monitored). Did in fact 2 CTs with 6 weeks between them and images seem to be identical (which is good news - will do another one in 6 months). I was also recommended to see a TB specialist since scars on my lungs could be easily TB scars. TB specialist, after looking at CT, told me right away that this was a typical case of dormant (inactive) TB - got tested for TB and no active TB was found. TB specialist put me on a 4 months treatment with anti-biotics (Rifamate) which is supposed to help with inactive TB becoming active ever again.
 
All above really scared me and my symptoms worsened - could not eat or sleep at all - I was convinced that something terribly is going on with me. Then I sought medical help again and my PCP put me on two medications: a) Trazodone (sedative and anti-depressant) which should help with sleep b) Clonazepam (which should help with anxiety). I have noticed significant improvements soon after I started using Trazodone and Clonazepam. But, still chest pain was coming and going and I had no idea why. At least I was sleeping and eating better.
 
Then, my PCP recommended I do Upper GI fluoroscopy (barium swallow) and guess what. Report came back and I was told I have ACID REFLUX. Then I went to see specialist right away who told can't say much before an endoscopy (EDG) is performed. Did it last week and pictures showed three things: a) esophagus inflammation (originally Barrett's suspected, but biopsy results showed no Barrett's), b) gastritis c) small hiatal hernia. Too many new terms to learn about (most of you on this forum are familiar with these terms I guess).
 
Now few questions: Can GERD be this painful? At times, my chest pain is almost unbearable - sometime feel discomfort like something being stack in the middle of my chest (could food get stack in esophagus??), sometime pain in middle of chest that often spreads upwards toward shoulders area. Sometimes dull, sometime sharp, sometimes dull pain. Can't even often describe it.
 
I am on Prevacid (one pill a day - 30mg) which does not seem to be helping me much, Rifamate (600mg dormant TB antibiotic), Trazodone (50mg pill before sleep), Clonazepam (one pill 0.5mg before sleep).
 
I feel very tired at times. Can GERD make me tired? Or, I get tired from these medicines? Or, because of something else.
 
I definitely want to try some of the natural remedies like DGL licorice. Is it OK to try it our while on Prevacid?
 
Any input is greatly appreciated. Many, many thanks to all.
 
 
  

poobear
Veteran Member


Date Joined Jan 2006
Total Posts : 629
   Posted 2/1/2007 3:31 PM (GMT -6)   
hi abos and welcome to hw.. I am glad you found us..
My husband has gerd and gastritis and at times can feel very tired.. he was on prevacid but the doc switched him to nexium and he is doing great on it he also takes dgl licorice.. Trazodone and Clonazepam can attribute to your being tired..
Sorry to hear that you have been through so much but atleast now you know what you have..
TCCIC
29 y/o Female Diagnosed with Crohn's October 2005 (symptoms for as long as I can remember) & Gerd 1996 Currently taking - Phenergan prn, Nexium, Nordette and a Multi-Vit.
"What doesn't kill us - sometimes drop kicks us into a new and better place - a place we mightn't have gotten to any other way." - Unknown
http://www.myspace.com/chroniechick


sillylilly
Regular Member


Date Joined Oct 2006
Total Posts : 317
   Posted 2/1/2007 4:53 PM (GMT -6)   
Abos,
Welcome to the site...my heart goes out to you...I'm giving you a big cyberhug. I can answer some of your questions because I have severe GERD with daily acid reflux even though I take Prevacid twice a day. Yes, the chest pain can be excruiating at times, dull other times, and radiate throughout chest and arms, sometimes it feels like something is stuck in your throat, heavy chest feeling, sometimes pain can radiate up to ears.
Prevacid by itself doesn't seem to work that great for me either. I take 30mg twice a day. I usually have to supplement with a Zantac or Mylanta. The DGL might be good for you because it acts like a natural Zantac. It heals the esophagus and soothes the irritation. I can't take it because it gives me a headache.
Finding what works for you entails alot of trial and error to find the right med that will work.
Magnesium works to calm the stomach...I take the liquid capsule kind twice a day and I notice a difference when I don't take it. Some people try to go all natural but some of us have it so bad that the natural methods don't help alot.
When you have severe GERD, you need to elevate the head of your bed or sleep on a wedge pillow to elevate your torso...helps keep acid down. Sleep on your left side because this keeps your stomach lower than your esophagus. Drinking one teaspoon of apple cider vinegar in a full glass of water can neutralize stomach acid. Start watching what you eat...eat mostly alkaline foods and keep a diary of what triggers more heartburn...and try not to eat about three hours before bedtime.

Unfortunately, all the anti-biotics you have to take aren't helping but you have to take them for the TB. GERD is definately a lifestyle disease...too many drugs or medications, nsaids, painkillers, narcotics can overstimulate the spinchter muscle between stomach and esophagus causing it to malfunction. Also, coffee, alcohol, sodas, chcolate, even estrogen (like oral contraceptives or HRT) can be too stimulating for our tummies. I don't want to oversimplify it because there can be other medical causes but in general it's our lifestyles that cause it.

Prevacid doesn't usually make me tired but it does constipate me...so watch for that. Keep searching the web and this site...you will get alot of help here. I've been too longwinded so good luck to you.

Abos
Regular Member


Date Joined Feb 2007
Total Posts : 34
   Posted 2/1/2007 5:19 PM (GMT -6)   
Thank YOU, Thank You, Thank You - glad to hear that I am not alone. This forum provides tons of good and useful info that one would rarely get from the DR office.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 26, 2018 9:56 AM (GMT -6)
There are a total of 3,006,762 posts in 329,393 threads.
View Active Threads


Who's Online
This forum has 161850 registered members. Please welcome our newest member, thegrandgut.
221 Guest(s), 13 Registered Member(s) are currently online.  Details
SoMuchFun, logoslidat, StanInCA, Froggy88, island time, Calibren, Anitas, Girlie, Katia, Alxander, garyi, thegrandgut, lamb61